Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 10, NWS Tampa Bay, FL

July 15, 1996Lee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jul 15, 1996, 4:30 PM EDT for Lee County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1996, 4:30 PM EDT (20:30 UTC)
Expired
Jul 15, 1996, 5:00 PM EDT
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Lee County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 152032
TORTBW
FLC071-152100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
430 PM EDT MON JUL 15 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST FLORIDA
 
   ...WESTERN LEE COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 430 PM EDT...WZVN-TV IN FORT MYERS REPORTED A TORNADO ON THE GROUND
IN CAPE CORAL MOVING WEST NORTHWEST AT 10 MPH. THIS STORM WILL MOVE
TOWARD PINE ISLAND BY 440 PM.  TAKE COVER IMMMEDIATELY!
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STOR MS AND
SEEK SAFE HARBOR.
 
ZALESKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:33 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 15, 2:33 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
230 PM EDT MON JUL 15 1996

     CURRENTLY...A SURFACE RIDGE LIES ACROSS NORTH CENTRAL FLORIDA
WHILE A TROPICAL WAVE MOVES WEST THROUGH THE BAHAMAS.  RADAR INDICATES
A BAND OF SHOWERS/THUNDERSTORMS...ASSOCIATED WITH THE EAST COAST SEA
BREEZE...MARCHING NORTHWESTWARD TOWARDS THE FORECAST AREA.  12Z TBW
SOUNDING INDICATED DRY AIR AT MID/UPPER LEVELS...SO SOME OF THE STORMS
MAY PRODUCE STRONG GUSTY WINDS.  MODIFIED SOUNDING INDICATES
SUFFICIENT INSTABILITY.
     TUESDAY...MODELS INDICATE SURFACE RIDGE WILL MOVE NORTH INTO
NORTH FLORIDA...SURFACE FRONT WILL MOVE INTO THE PANHANDLE AND BEGIN
TO DISSIPATE....AND THE TROPICAL WAVE/UPPER LEVEL VORT MAX MOVES WEST
ACROSS SOUTH FLORIDA AND FLORIDA STRAITS.  SURFACE WINDS SHOULD BE
MORE EAST SOUTHEAST...AND STRONGER...TUESDAY AS OPPOSED TO THE LIGHTER
SOUTH SOUTHEAST WINDS TODAY.  THIS WILL CAUSE FURTHER/QUICKER EAST
COAST SEA BREEZE INTRUSION AND AN EARLIER BEGINNING AND END TO DIURNAL
THUNDERSTORM ACTIVITY...OVER THE NORTHERN AND CENTRAL FORECAST AREA...
THAN TODAY AND YESTERDAY.  THE EARLIER BEGINNING TIME WOULD BE
ESPECIALLY TRUE OVER SOUTHWEST FLORIDA DUE TO THE PRJOXIMITY OF THE
TROPICAL WAVE...BUT ACTIVITY MAY ALSO LINGER LATER BECAUSE OF IT.

MILLER

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:07 PM EDTSevere Thunderstorm WarningTBWSarasota53 min
Jul 15, 5:27 PM EDTTornado WarningTBWCharlotte, Sarasota33 min
Jul 15, 6:22 PM EDTTornado WarningTBWPinellas38 min
Jul 15, 6:43 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco47 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.